Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 156, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2018, 2:07 AM CDT for Boone County, Carroll County, Greene County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 2:07 AM CDT (07:07 UTC)
- Expired
- Jun 19, 2018, 2:54 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
655 WUUS53 KDMX 190707 SVRDMX IAC015-027-073-190815- /O.NEW.KDMX.SV.W.0156.180619T0707Z-180619T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 207 AM CDT TUE JUN 19 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Greene County in west central Iowa... Western Boone County in central Iowa... Eastern Carroll County in west central Iowa... * Until 315 AM CDT. * At 207 AM CDT, a severe thunderstorm was located 8 miles west of Jefferson, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jefferson, Ogden, Coon Rapids, Glidden, Grand Junction, Scranton, Churdan, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Ralston, Dana, Beaver, Berkley and Jefferson Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4221 9467 4221 9393 4186 9395 4186 9478 TIME...MOT...LOC 0707Z 272DEG 23KT 4202 9454 HAIL...<.75IN WIND...60MPH $$ Podrazik
2 follow-up statements
231
WWUS53 KDMX 190733
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
233 AM CDT TUE JUN 19 2018
IAC027-190742-
/O.CAN.KDMX.SV.W.0156.000000T0000Z-180619T0815Z/
Carroll IA-
233 AM CDT TUE JUN 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4201 9463 4221 9443 4221 9393 4186 9395
4186 9463
TIME...MOT...LOC 0732Z 270DEG 21KT 4196 9433
$$
IAC015-073-190815-
/O.CON.KDMX.SV.W.0156.000000T0000Z-180619T0815Z/
Greene IA-Boone IA-
233 AM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR GREENE AND WESTERN BOONE COUNTIES...
At 232 AM CDT, a severe thunderstorm was located near Jefferson,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jefferson, Ogden, Grand Junction, Scranton, Churdan, Rippey, Paton,
Boxholm, Pilot Mound, Fraser, Dana, Beaver, Berkley and Jefferson
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4201 9463 4221 9443 4221 9393 4186 9395
4186 9463
TIME...MOT...LOC 0732Z 270DEG 21KT 4196 9433
HAIL...<.75IN
WIND...60MPH
$$
Podrazik226
WWUS53 KDMX 190754
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
254 AM CDT TUE JUN 19 2018
IAC015-073-190801-
/O.CAN.KDMX.SV.W.0156.000000T0000Z-180619T0815Z/
Greene IA-Boone IA-
254 AM CDT TUE JUN 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND WESTERN BOONE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4201 9463 4221 9443 4221 9393 4186 9395
4186 9463
TIME...MOT...LOC 0748Z 272DEG 23KT 4196 9417
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:53 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 18, 11:53 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1153 PM CDT Mon Jun 18 2018 .DISCUSSION.../Tonight through Monday/ Issued at 412 PM CDT Mon Jun 18 2018 Thunderstorms have been developing over northern Iowa along the meandering front and can already see the upscale growth back to the southwest toward the Omaha area. Airmass in this area is characterized by MLCAPE uninhibited with 1500+J/kg with shear up towards 30 knots near the boundary. More impressive is the precipitable water values of nearly 2 inches. The storm that is east of Webster City brought around 1.5 inches in 30 minutes to Fonda. So heavy rain and hail will be the primary concerns through early this evening. South of this boundary, plenty of cumulus have formed within the warm sector with heat indices in the upper 90s to around 103. Heat advisory will be allowed to expire at 7pm or be canceled early if thunderstorms move over a significant portion of the advisory. As for tonight, convection is expected to continue into the evening with more uncertainty after midnight, but confidence high in heavy rainfall. CAMs like the HRRR, NAMNest, NAM12, RAP, and NBM show it continuing after this time with less activity in the ESRL HRRR and WRF cores. While the mean flow would suggest storms moving off the boundary, the set up still has moisture transport into the state and this boundary along with a shortwave trough moving overhead. With the atmosphere moisture-laden with precipitable water (PW) values around 2 inches tonight (00z NAEFS shows this as 97.5th percentile or higher for PW), held on to high PoPs throughout the night. 12z HREF probability matched mean (PMM) showing widespread 2 to 3 inches with the localized PMM having maxima of around 5 inches of rainfall through tomorrow morning along and south of Highway 20 to near I-80 primarily west of I-35 to our western forecast border. Deterministic models such as the NAM, GFS, CMC Regional, and CAMs show varying location, but similar message of 1 to 2 inches over a wide area with maxima of 4 to 6 inches possible. QPF was therefore a blend of the WPC and NBM, which lined up well with much of the model guidance for where heavy rainfall is expected. Amounts are generally 1 up to 2 inches in much of the watch area, but higher potential is certainly there given ensemble/deterministic guidance. Given the recent stretch of wet weather and in spite of the relatively dry, hot weekend, have issued a flash flood watch from the Highway 3 counties down to the Highway 34 counties tonight through noon tomorrow. Area may be too broad, but unable to focus it any further than this and don't want to leave future shifts having to extend to new areas (hopefully!). The boundary will push into southern Iowa by later Tuesday with a relatively lull from the rain by the afternoon over a majority of the area as the shortwave departs. However, the next in the series of shortwaves will arrive Tuesday night with precipitable water values still around 2 inches and the mean flow a bit more favorable along the boundary for training storms. Likely much of the activity will be toward or after midnight Tuesday into Wednesday morning and new flash flood watches will likely be needed. As a more substantial, slow moving, shortwave trough begins to move into the area Wednesday into late Friday as shown by the GFS and ECMWF and the front meanders into northern Missouri, expect more rounds of storms with locally heavy rainfall. With placement of the boundary and lift, this will focus much of the heavier rainfall over central to southern Iowa Wednesday through Friday. Throughout much of this period, precipitable water values will remain in the 1.5 to approaching 2 inches so locally heavy rainfall is possible. For the Tuesday night through Friday night period, widespread rainfall of 2 to 3 inches is likely over central to southern Iowa. Of course, locally higher amounts are expected. High temperatures Tuesday through Friday will be more seasonable ranging from the low 70s to the lows 80s in most areas. As the shortwave trough moves into the Great Lakes Saturday, a break from the rain is becoming more likely on this day. However, another shortwave trough will pass over the state Saturday night into Sunday with additional storms possible. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1153 PM CDT Mon Jun 18 2018 Little change to the TAF forecast. Expect periods of MVFR/IFR conditions in showers and storms. More widespread IFR conditions expected north due to stratus over northern TAF locations. Heavy rain is also likely with the storms. && .HYDROLOGY... Issued at 508 PM CDT Mon Jun 18 2018 Last week saw heavy rain fall over parts of central Iowa with some areas receiving between 2 to 4 inches with a few localized places upwards of 6 to 7 inches. While the weekend was relatively dry and hot, antecedent soil conditions are or will soon be primed for flash flooding. In addition, while there are no rivers above flood stage at this moment, flows remain above base flow so capacity is reduced along with soils favoring quicker runoff. Already this afternoon we have seen locally heavy rainfall in a narrow band just north of Highway 20 from near Storm Lake to near I-35 with 0.5 to 1 inch total so far. Fonda, IA recorded 1.5 inches in 30 minutes with other personal weather stations showing 0.75 to 1.25 inches as well as these storms moved through earlier this afternoon. WPC continues to highlight parts of our forecast area for excessive rainfall the rest of today through Wednesday. Our official 5 day rain forecast along with WPC 5 day QPF forecast has broad area of 3 to 5 inches over central to southern Iowa, which agrees or is slightly higher than the deterministic models. However, higher end potential is expected and WPC shows locally 7 inches over the next 5 days. While not inside our forecast area at this time with this set of model runs, there are 10 inch bullseye from some deterministic models, which lends to the idea of what is in the realm of possibility for 5 day rain totals across some part of the region within this moisture-laden atmosphere. As for rivers, RFC ensemble forecasts today based off of 72 hour, maximum future rainfall would have numerous gauges into moderate to perhaps major flood stage. However, 72 hour, best estimate future rainfall would take only the Des Moines River at Southeast 6th Street and the North Raccoon River at Perry into minor flood stage by middle to late in this week. A better handle on river flooding will obviously be known after the rain falls in the various basins and is routed into the rivers. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062- 070>075-081>086-092>097. Flash Flood Watch through Tuesday afternoon for IAZ023>028- 033>039-044>050-057>062-070>075. && DISCUSSION...Ansorge AVIATION...FAB HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 18, 8:11 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 811 PM CDT Mon Jun 18 2018 IAZ081>086-092>097-200115- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 811 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight. While the threat of severe storms is low...a few strong to severe storms are possible with the main threat being damaging wind and large hail. Locally heavy rainfall is likely and may cause flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are forecast Tuesday through Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The primary concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ023>028-033>039-044>050-057>062-070>075-200115- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 811 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A flash flood watch is in effect for the area through Tuesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become more widespread through the overnight. Areas with heavy rain is likely along with a few severe storms. Large hail and damaging winds along with an isolated tornado are possible. Flash flooding may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are forecast Tuesday through Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The primary concern is heavy rain this week as significant rainfall totals are possible through the period, leading to the potential for river flooding as well as flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ004>007-015>017-200115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 811 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become more widespread through the overnight. Localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible through the week. Isolated severe storms and localized heavy rainfall remains possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times through early Friday. FAB
In the hours before
Local storm report, Jun 18, 9:30 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 4 N WOODWARD 41.91N 93.92W
06/18/2018 M3.09 INCH BOONE IA TRAINED SPOTTER
TOTAL RAINFALL THROUGH 930PM.
&&Special weather statement, Jun 19, 1:32 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
132 AM CDT TUE JUN 19 2018
IAZ033>035-044>046-057-190745-
Audubon IA-Calhoun IA-Sac IA-Webster IA-Greene IA-Carroll IA-
Crawford IA-
132 AM CDT TUE JUN 19 2018
...Strong Winds and Heavy Rain in Western Iowa...
At 131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Glidden to 6 miles south of
Carroll to Irwin. Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Rainfall amounts up to two inches will be possible with these storms.
Locations impacted include...
Carroll, Jefferson, Audubon, Lake City, Manning, Coon Rapids,
Glidden, Lake View, Gowrie, Black Hawk Lake, Manilla, Scranton,
Arcadia, Breda, Vail, Churdan, Farnhamville, Lohrville, Templeton and
Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4229 9506 4230 9417 4197 9444 4186 9466
4186 9474 4182 9474 4172 9494 4174 9509
4186 9510 4187 9536
TIME...MOT...LOC 0631Z 270DEG 15KT 4216 9473 4197 9489 4181 9522
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:24 PM CDT | Special Weather Statement | DMX | Boone, Hamilton, Story | 66 min |
| Jun 18, 8:30 PM CDT | River Flood Warning | DMX | Dallas, Greene | 8 days |
| Jun 18, 8:34 PM CDT | River Flood Watch | DMX | Polk | 6 days |
| Jun 19, 1:32 AM CDT | Special Weather Statement | DMX | Carroll, Greene | 73 min |
| Jun 19, 10:02 AM CDT | River Flood Watch | DMX | Polk | 6 days |
| Jun 19, 12:06 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Wapello | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.